Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



The Willmore functional on Lagrangian tori: its relation to area and existence of smooth minimizers

Author: William P. Minicozzi
Journal: J. Amer. Math. Soc. 8 (1995), 761-791
MSC: Primary 58E12; Secondary 35J60, 49Q05, 53C42
MathSciNet review: 1311825
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove an existence and regularity theorem for lagrangian tori minimizing the Willmore functional in Euclidean four-space, $ {{\mathbf{R}}^4}$, with the standard metric and symplectic structure. Technical difficulties arise because the Euler-Lagrange equation for this problem is a sixth-order nonlinear partial differential equation. This research was motivated by a study of the seemingly unrelated Plateau problem for lagrangian tori, and in this paper we illustrate this connection.

References [Enhancements On Off] (What's this?)

  • [1] B. Y. Chen, Geometry of submanifolds, Marcel Dekker, New York, 1973. MR 0353212 (50:5697)
  • [2] D. Gilbarg and N. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, Berlin and New York, 1983. MR 737190 (86c:35035)
  • [3] M. Gromov, Pseudo-holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307-347.
  • [4] D. Hoffman, Surfaces of constant mean curvature in manifolds of constant curvature, J. Differential Geom. 8 (1973), 161-176. MR 0390973 (52:11796)
  • [5] P. Li and S. T. Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue on compact surfaces, Invent. Math. 69 (1982), 269-291. MR 674407 (84f:53049)
  • [6] C. B. Morrey, Multiple integrals in the calculus of variations, Springer-Verlag, Berlin and New York, 1966. MR 0202511 (34:2380)
  • [7] R. Schoen and J. Wolfson (in preparation).
  • [8] L. Simon, Existence of surfaces minimizing the Willmore functional, Comm. Anal. Geom. 1 (1993), 281-326. MR 1243525 (94k:58028)
  • [9] -, Lectures on geometric measure theory, Proc. Centre Math. Anal. Austral. Nat. Univ., vol. 3, Austral. Nat. Univ., Canberra, 1983. MR 756417 (87a:49001)
  • [10] J. Simons, Minimal varieties in Riemannian manifolds, Ann. of Math. (2) 88 (1968), 62-105. MR 0233295 (38:1617)
  • [11] E. Stein, Singular integrals and differentiability properties of functions, Princeton Univ. Press, Princeton, NJ, 1960. MR 0290095 (44:7280)
  • [12] F. Treves, Basic linear partial differential equations, Academic Press, New York, 1975. MR 0447753 (56:6063)
  • [13] J. Weiner, On a problem of Chen, Willmore, et al., Indiana Univ. Math. J. 27 (1978), 19-35. MR 0467610 (57:7466)
  • [14] T. Willmore, Total curvature in Riemannian geometry, Wiley, New York, 1982. MR 686105 (84f:53034)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 58E12, 35J60, 49Q05, 53C42

Retrieve articles in all journals with MSC: 58E12, 35J60, 49Q05, 53C42

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society